Alert archive / California / Wind Advisories in 2020

Wind Advisory 21, NWS Los Angeles, CA

March 18, 2020

NWS Los Angeles, CA issued this wind advisory at Mar 18, 2020, 2:43 AM PDT. It took effect at Mar 18, 2020, 2:00 PM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 18, 2020, 2:43 AM PDT (09:43 UTC)
In effect from
Mar 18, 2020, 2:00 PM PDT
Expired
Mar 18, 2020, 8:00 PM PDT
In force
6 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

263 
WWUS76 KLOX 180943
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
243 AM PDT Wed Mar 18 2020

CAZ040-041-181745-
/O.NEW.KLOX.WI.Y.0021.200318T2100Z-200319T0300Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Including the cities of Ventura, Oxnard, Camarillo, Malibu, 
Santa Monica, Beverly Hills, Hollywood, and Long Beach
243 AM PDT Wed Mar 18 2020

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT
THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 35 mph expected,
  strongest along the coast. 

* WHERE...Ventura County and Los Angeles County Coast. 

* WHEN...From 2 PM this afternoon to 8 PM PDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Kaplan/DB
3 follow-up statements
889 
WWUS76 KLOX 181747
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1047 AM PDT Wed Mar 18 2020

CAZ040-041-190200-
/O.CON.KLOX.WI.Y.0021.200318T2100Z-200319T0300Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Including the cities of Ventura, Oxnard, Camarillo, Malibu, 
Santa Monica, Beverly Hills, Hollywood, and Long Beach
1047 AM PDT Wed Mar 18 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 35 mph 
  expected, strongest along the coast.

* WHERE...Ventura County and Los Angeles County Coast.

* WHEN...From 2 PM this afternoon to 8 PM PDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
731 
WWUS76 KLOX 190158
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
658 PM PDT Wed Mar 18 2020

CAZ040-041-190300-
/O.CON.KLOX.WI.Y.0021.000000T0000Z-200319T0300Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Including the cities of Ventura, Oxnard, Camarillo, Malibu, 
Santa Monica, Beverly Hills, Hollywood, and Long Beach
658 PM PDT Wed Mar 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 35 mph expected,
  strongest along the coast. Local gusts to 40 mph will be
  possible.

* WHERE...Ventura County and Los Angeles County Coast.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
167 
WWUS76 KLOX 190313
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
813 PM PDT Wed Mar 18 2020

CAZ040-041-190415-
/O.EXP.KLOX.WI.Y.0021.000000T0000Z-200319T0300Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Including the cities of Ventura, Oxnard, Camarillo, Malibu, 
Santa Monica, Beverly Hills, Hollywood, and Long Beach
813 PM PDT Wed Mar 18 2020

...WIND ADVISORY HAS EXPIRED...

Winds have largely diminished to below advisory levels and the 
Wind Advisory was allowed to expire at 8 PM PDT. However, local 
gusty winds to 40 mph may persist until 10 PM for some coastal 
areas in Ventura County.

$$

Sirard

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Mar 17, 8:20 PM PDT, 6 hours 23 minutes earlier.

Area forecast discussion, Mar 17, 8:20 PM PDT, 6 hours 23 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
820 PM PDT Tue Mar 17 2020

.SYNOPSIS...17/728 PM.

The rainy pattern will continue through the week. Scattered rain
showers and low snow levels will persist into the overnight and
early morning hours followed by a break in the pattern on
Wednesday. Showers return on Thursday and rain is likely Sunday
and Monday. Afternoon high temperatures will remain below normal.

&&

.SHORT TERM (TUE-FRI)...17/819 PM.

***UPDATE***

Scattered showers persisted into early this evening over parts of
SLO/SBA Counties as well as inland portions of VTU/L.A. County.
These showers have mostly dissipated this evening with clear to
partly cloudy skies across the region. Some hi clouds should move
into the area from the SW overnight with partly to possibly
mostly cloudy skies at times. Temps overnight will be several
degrees below normal as a cold air mass persists over the region.
Patchy frost cannot be ruled out in some of the sheltered vlys.

***From Previous Discussion***

The upper-level low will continue to move southward tonight and
also become elongated from northwest to southeast. By early
Wednesday morning, the low will split in two, with one piece over
the waters near Baja, and the second piece in northwest Nevada. On
Wednesday, the southern piece will start to move east into Baja
while the northern piece will spin in place over Nevada. Low-
level northerly flow will help keep things dry. Skies will likely
be partly cloudy and temperatures will rebound a little, with high
temperatures reaching the low to mid 60s over coasts and valleys.

On Thursday, the upper-level low over Nevada starts to push
southward into Southwest California. It will bring increasing
cloud cover everywhere and a slight chance of showers to mainly
LA County and interior portions of the forecast area. Since it is
originating from land and doesn't contain much moisture, any
shower that does develop will likely be very light. Temperatures
will fall a couple degrees back to the upper 50s to low 60s.

By Friday, the upper-low will push east and dry westerly flow will
be in place. Skies will likely be partly cloudy and low-level
southeasterly flow will set up. This will help temperatures rise
a couple degrees, but still remain below normal with highs still
only reaching the low to mid 60s.

.LONG TERM (SAT-TUE)...17/241 PM.

The dry westerly flow aloft will continue through Saturday in
advance of an incoming upper-level low over the Eastern Pacific.
Partly cloudy skies will likely continue and temperatures will
rise a few more degrees from Friday into the mid to upper 60s
across coasts and valleys.

Attention then turns to our next potential rain-maker on Sunday
into early nest week. Models are in good agreement that an upper-level
low will drop southward from the Gulf of Alaska on Friday and
Saturday, then start to push eastward into Southwest California on
Sunday. The 12Z run of both models indicate that the low will
reach the Central Coast on Monday morning, with the EC showing it
a bit faster than the GFS. By Monday afternoon, the low breaks
apart and large-scale broad cyclonic flow will continue through
mid-week. This system will bring a chance of rain to all areas,
but low confidence on totals, as ensemble members showing highly
variable amounts. Current forecast indicates that a chance of rain
will start Sunday morning along the Central Coast, expanding
eastward through the day. Due to model differences and the fact
that the event is still pretty far out, have broad brushed chance
PoPs across the area through Tuesday, and may potentially
continue through late week. It will take a couple more runs for
models to get into better agreement and for confidence to improve.

&&

.AVIATION...18/0133Z.

At 2330Z, there was no marine inversion at KLAX.

Hi confidence in the 00Z TAFs. There will be a few showers around
early in the TAF period with a 10%-20% chance of MVFR vsbys/cigs
at a few airfields, otherwise VFR conditions will likely prevail
at all airfields thru Wed afternoon.

KLAX...Hi confidence in the 00Z TAF with VFR conditions expected
thru Wed evening.

KBUR...Hi confidence in the 00Z TAF with VFR conditions expected
thru Wed afternoon. However, there is still a 10%-20% chance of
MVFR cigs/vsbys thru about 02Z-03Z due to showers.

&&

.MARINE...17/811 PM.

Outer Waters...generally moderate confidence in the forecast.
Winds and seas are forecast to rise to Small Craft Advisory (SCA)
criteria for southern portions of 673 and all of 676 from
Wednesday afternoon through evening. Otherwise, winds and seas
will likely remain below SCA levels through Sunday.

For the inner waters north of Pt Sal, generally high confidence
in the forecast. Winds and seas are forecast to remain below
SCA levels though Sunday.

For the SBA Channel and southern inner waters, generally moderate
confidence in the forecast. A SCA has been added for Wednesday
afternoon and evening, otherwise winds and seas are forecast to
remain below SCA levels through Sunday.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory in effect from 11 AM to 11 PM PDT
      Wednesday for zones 650-655-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (FRI-TUE).

There is a potential for another storm system early next week.

&&

PUBLIC...Stewart/Sirard
AVIATION...Sirard
MARINE...Sweet/Sirard
SYNOPSIS...Kj

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 2:41 AM PDTGale WarningLOX17 hr

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.